Shedding or shock loss after hair transplant?
Thank you for your clinical post and
photograph. The photograph shows a
relatively large pile of presumably shed hair.
It would be unusual to have shock loss of your native hair in the recipient
side at 4 months following the follicular unit transplantation. This usually occurs in the first 4-6
weeks. Shedding from other areas of the
scalp that may be accelerated as a result of your male pattern hair loss or
synchronous with repeat hair weave or hair styling techniques may be
occurring. However, to ensure that there
is nothing that is treatable I would recommend visiting your hair
transplantation physician. Having them
examine the donor site and the recipient site.
If recipient transplanted hairs are growing in a healthy fashion and the
recipient native hair is stable telogen effluvium or shock loss in a transplant
region is an unlikely cause. Certainly
low-level light therapy, topical nutrient serums 10-15% topical Minoxidil and
even Propecia can be protective and minimize ongoing loss of untransplanted
recipient hairs and the indications for these approaches can be assessed by
your transplant physician.
With your transplant flourishing,
maintenance and management of your recipient hair as long as possible is the
usual strategy and there are a number of options as outlined above.
I hope this information is of some
assistance and best of luck.
To find out more, please visit the
R. Stephen Mulholland, M.D.
Certified Plastic Surgeon
Shedding and Hair Transplant- Dr. Alan Feller -Great Neck, New York
That is an unusual amount of shedding for four months post op. I personally have never seen the like. Shock loss happens very quickly, so not likely it's that. I can't imagine why you would have such a massive delayed response. Go see your doctor and make sure there isn't something else going on like a sub acute infection. Is your scalp red, irritated, peeling, etc...? Go to your doctor or just a doctor if you have to.
You are showing a pile of hair 4 months after a hair transplant
This appears like shock loss and loss of native hair. : Shedding after
a hair transplant while on the drug propecia is unusual. I doubt it is coming
from the drug, but rather an acceleration of your normal hair loss process. If
the shedding is in the transplanted area, the new grafts, when they grow, will
off set it. If the shedding is from all over the front and top of the head it
sounds like shock loss which usually accelerates the hair loss that you might
have seen two years after a hair transplant had you not been on the drug. If
you are developing a more advanced balding pattern with acceleration of your
hair loss, which a Bulk Measurements with the HAIRCHECK instrument can provide,
it will show over a one year time frame, what exactly is your hair loss (in
numbers) and then you and your doctor need to develop a MASTER PLAN for what
may happen to you.
You need to follow up with your doctor to find the cause for your hair shedding. It is a good idea to start a medical treatment such as rogaine and propecia to slow down the progressive loss of your native hair.
If you are losing lots of hair after a hair transplant surgery it may be shock hair loss. Photo of your hair
If you are losing lots of hair after a hair transplant surgery it may be shock hair loss. Photo of your hair is not generally helpful. Seeing your doctor for a follow up exam is the best course of action if you are concerned.